Hopf–Rinow theorem

Hopf–Rinow theorem Hopf–Rinow theorem is a set of statements about the geodesic completeness of Riemannian manifolds. It is named after Heinz Hopf and his student Willi Rinow, who published it in 1931.[1] Contents 1 Statement 2 Variations and generalizations 3 Notes 4 References Statement Let {displaystyle (M,g)} be a connected Riemannian manifold. Then the following statements are equivalent: The closed and bounded subsets of {displaystyle M} are compact; {displaystyle M} is a complete metric space; {displaystyle M} is geodesically complete; that is, for every {displaystyle pin M,} the exponential map expp is defined on the entire tangent space {displaystyle operatorname {T} _{p}M.} Furthermore, any one of the above implies that given any two points {displaystyle p,qin M,} there exists a length minimizing geodesic connecting these two points (geodesics are in general critical points for the length functional, and may or may not be minima).

Variations and generalizations The Hopf–Rinow theorem is generalized to length-metric spaces the following way: If a length-metric space {displaystyle (M,d)} is complete and locally compact then any two points in {displaystyle M} can be connected by a minimizing geodesic, and any bounded closed set in {displaystyle M} is compact. The theorem does not hold in infinite dimensions: (Atkin 1975) showed that two points in an infinite dimensional complete Hilbert manifold need not be connected by a geodesic.[2] The theorem also does not generalize to Lorentzian manifolds: the Clifton–Pohl torus provides an example that is compact but not complete.[3] Notes ^ Hopf, H.; Rinow, W. (1931). "Ueber den Begriff der vollständigen differentialgeometrischen Fläche". Commentarii Mathematici Helvetici. 3 (1): 209–225. doi:10.1007/BF01601813. hdl:10338.dmlcz/101427. ^ Atkin, C. J. (1975), "The Hopf–Rinow theorem is false in infinite dimensions" (PDF), The Bulletin of the London Mathematical Society, 7 (3): 261–266, doi:10.1112/blms/7.3.261, MR 0400283[dead link]. ^ O'Neill, Barrett (1983), Semi-Riemannian Geometry With Applications to Relativity, Pure and Applied Mathematics, vol. 103, Academic Press, p. 193, ISBN 9780080570570. References Jürgen Jost (28 July 2011). Riemannian Geometry and Geometric Analysis (6th Ed.). Universitext. Springer Science & Business Media. doi:10.1007/978-3-642-21298-7. ISBN 978-3-642-21298-7. See section 1.7. Voitsekhovskii, M. I. (2001) [1994], "Hopf-Rinow theorem", Encyclopedia of Mathematics, EMS Press show vte Riemannian geometry (Glossary) show vte Manifolds (Glossary) Categories: Differential geometryMetric geometryRiemannian geometryRiemannian manifoldsTheorems in Riemannian geometry

Si quieres conocer otros artículos parecidos a Hopf–Rinow theorem puedes visitar la categoría Differential geometry.

Deja una respuesta

Tu dirección de correo electrónico no será publicada.


Utilizamos cookies propias y de terceros para mejorar la experiencia de usuario Más información